[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1972

Necrotizing Skin Lesions in Heroin Addicts

Author Affiliations

Philadelphia

From the departments of dermatology (Drs. Dunne and Johnson) and pathology (Dr. Johnson), Temple University School of Medicine and the Skin and Cancer Hospital of Philadelphia, Philadelphia.

Arch Dermatol. 1972;105(4):544-547. doi:10.1001/archderm.1972.01620070016006
Abstract

Three heroin addicts developed cutaneous necrotizing lesions at the sites of "skin popping." Investigation of the injected substances revealed that a quinine substitute which was being used to cut the heroin prior to street sale would produce similar lesions in the addicts when injected intracutaneously. Similar lesions were produced in mice after the first injection of this substance. The quinine substitute caused a nonspecific precipitate when combined with an addict's serum and the serum samples of three nonaddicted controls. These findings are compatible with the cutaneous lesions resulting from a direct toxic effect or primary irritant reaction of the quinine substitute in the skin. Black market methamphetamine hydrochloride did not produce similar lesions. Local and systemic reactions due to adulterants can be expected to be seen more frequently with the increasing heroin abuse.

×